I’m out of the TNB-383B trial

Things have taken an unexpected turn.  While my blood tests looked pretty good, my PET scan results were disappointing. The PET scan showed that I’m not okay, and I am no longer eligible for the trial because of disease progression.

Here’s what the report said:

MUSCULOSKELETAL: Multiple hypermetabolic osseous lesions in the appendicular skeleton, including the right proximal humerus, left distal humerus, and bilateral femurs. Index right proximal humerus lesion SUV max 2.11 (image 114).

Multiple hypermetabolic osseous lesions in the axial skeleton, most significant in the right eccentric L1 vertebral body, SUV max 8.37 (image 184). Index proximal left sacral lesion SUV max 6.40 (image 243). Index distal left sacral lesion SUV max 4.89 (image 255). Index lesion in the left iliac bone adjacent to the SI joints, SUV max 2.42 compared to 1.9 previously (image 232).

On Tuesday, I had another bone marrow biopsy. On Wednesday, I saw the PET scan with my own eyes. It was a bit horrifying to me. I have never, in my 18 years with myeloma, had bone issues.  Suddenly, there it is.  “Worsened diffuse metastatic disease in the axial and appendicular skeleton in the setting of multiple myeloma as detailed above.”

I have a few FDA approved drugs I can try, and I have some more trials I could try.  There’s one drug called selinexor that I’m passing on.  My doctor says it takes a lot of meds to control the nausea associated with it.  I would simply do almost anything to avoid nausea. The other FDA drug I haven’t tried yet is something called BLENREP.  Here’s what caught my attention immediately: “BLENREP can cause changes to the surface of your eye that can lead to dry eyes, blurred vision, worsening vision, severe vision loss, and corneal ulcer. Tell your healthcare provider if you have any vision changes or eye problems during treatment with BLENREP.”

I am considering enrolling in another trial.  I’ll get more details on that soon.

 

Still on TNB-383B

Not much is going on.  I’m still in the TNB-383B trial.  I’ve been receiving the drug since November, 2020.

I’ve had no noticeable side effects, which is nice.  One thing that it does is knock my IgG abnd IgA way down.  I’ve been having monthly IVIG for that reason.

for some time now, there’s been no m-spike detected.

“Varying Intervals”

I had my second infusion of TNB-383B yesterday.  There were no immediate side effects of the infusion. It was explained to me that some people have a recurrence of cytokine release syndrome (CRS), which could be as bad as the CRS accompanying the first infusion, or less severe. I had none, thank goodness.  While mine was only a grade 1 CRS, it may as well have been a grade 1,000,000 to me!  My sympathy goes out to everyone who has ever suffered CRS at any level.

The one thing that surprised me is that I’ve had nausea and vomiting from time to time over the last three weeks. The nausea ranges from mild queasiness to the “get me a bucket” kind. That reference will make sense to Monty Python fans. I spoke to a Cancer Center pharmacist, who told me to stagger my anti-nausea meds for a few days to stay covered. Maybe I can let up after that, and just take them when I first notice I’m starting to feel bad.  I have Zofran and Compazine. I think Compazine is working better for me.

I reported this unwanted side effect to the research staff. I asked if others are experiencing nausea and vomiting, and one RN said some are, “at varying intervals.”  What I’m hoping is that it will subside after I get adjusted to the drug.  Maybe soon?  I sure hope so!  I also hope this won’t affect you.

TNB-383B Phase I Trial

I recently enrolled in a clinical trial at Wake Forest Baptist Health.  A phase I trial to test TeneoBio’s TNB-383B. Before this, I spent several months on carfilzomib, dex, and cyclophosphamide.  Test results and bone marrow biopsy indicated I was relapsing.

TNB-383B is a BCMA x CD3 T-cell engaging bispecifc antibody being studied in relapsed or refractory multiple myeloma who have received at least 3 prior lines of therapy.

TNB-383B is being developed by TeneoOne through Phase 1. AbbVie holds the exclusive right to acquire TeneoOne and lead subsequent global development and commercialization of TNB-383B.

AbbVie, Inc. “TNB-383B.” AbbVie. Accessed November 24, 2020. https://www.abbvie.com/our-science/pipeline/tnb-383b.html.

I had one infusion of the drug almost two weeks ago. The first infusion required a hospital stay due to the potential for serious side effects, primarily cytokine release syndrome and tumor lysis syndrome. It sounds scarier than it was, in my case.
About two hours after the infusion of TNB-383B I began to experience an extreme skin sensitivity, aching joints — mostly knuckles and elbows, rigors, headache, and a fever of something over 103 degrees F.  I’m not sure what the ultimate high temperature was.  I had not known about rigors before this event.  I don’t think I was shivering as much as what I’ve heard others talk about.  I was extremely cold, and I think I was constantly begging for a blanket.  I don’t really remember everything!  I was aware at some point that they were talking about testing me for Covid-19, just to make sure that wasn’t the cause of the symptoms.  They were also giving me fluids and Tylenol.  I remember being wheeled to an isolation room, which was something they did as a precaution. In case I had Covid-19. My blood pressure also dropped about 30 points.  I had a rapid heart rate, too.  I heard a nurse talking about giving me morphine, which I declined.  I’m not sure why I did that.  Later I learned that morphine helps with rigors.
I could tell the efforts of the staff were beginning to be successful when I was no longer cold. Isn’t it weird that having a high fever would make me cold? Throughout the next few days, I was given fluids and Tylenol.
By the way, I was not positive for Covid-19.  And, the swab test is not as bad as the crybabies on TV have reported. :  )  I guess it’s all relative. If you’ve had bone marrow biopsies and bone fractures, no swab into the nasal cavity is going to bother you.
Next time, I’ll post some of the test results.

Update about treatment – maintenance

Hi –

Sorry I haven’t updated the blog in a long time.

I did pretty well (number-wise) on the carfilzomib/cyclo/dex protocol.  I did feel kind of crummy after treatment, though. By February of 2020, my doctor decided I could do a few more cycles and then go on maintenance.

Because of the pandemic, I was put on maintenance therapy of just carfilzomib every other week in March. That way, my visits to the clinic would be limited.  More so than the twice a week for 3 weeks every month. My doctor even moved my treatment to a satellite clinic in another town so I could avoid contact with so many people.

I’ll post some test results soon.  Thanks for hanging in there.

Take care, everyone.

First Round of Carfilzomib and Cyclophosphamide Results

Even after all this time, I’m still not sure how to take the free light chains results.  I’m not a science-y person.  Dr. Rodriguez says that there’s been an improvement. This is the result from last week’s blood draw.

Component Your Value Standard Range
Free Kappa 3.19 mg/L 3.30 – 19.40 mg/L
Free Lambda 163.95 mg/L 5.71 – 26.30 mg/L
Kappa/Lambda Ratio 0.02 0.26 – 1.65

When I became aware that I had myeloma, the FLC test wasn’t used. We just looked at my m-spike(s) and quantitative immunoglobulins. It was a pretty simple way to see what was going on.  The FLC test is much more sensitive, so it’s a better diagnostic tool.

Results from July, 2019 for comparison.

Component Your Value Standard Range
Free Kappa 7.06 mg/L 3.30 – 19.40 mg/L
Free Lambda 415.22 mg/L 5.71 – 26.30 mg/L
Kappa/Lambda Ratio 0.02 0.26 – 1.65


The first cycle has been ok.  There’s a long list of possible side effects, but I haven’t experienced anything harsh. I have chronic gastritis, so that definitely affects how my stomach feels.  Were it not for that, I might get by with just the dex side effects.

For me, dex produces very predictable side effects. On the day I have it, I feel really speedy and I sweat profusely! I have trouble sleeping that night, so it’s not unusual for me to be awake until 3 AM.  Usually, I will sleep a few hours and be ok with that. The next day, I can be extremely grouchy. My face will be red.  The day after that, I feel exhausted.

It’s amazing that in the early days of my treatment, I would have to do what they called pulsed dex.  I would take 40 mg of it each day for 4 days, then have 4 days off.  Then I’d do it again. And again.  It was torture.

This week I have no treatment.  That’s how it’s scheduled.  Three weeks on and one week off. I’m happy to have this break.  I’ll let you know how the next cycle goes.

Carfilzomib and Cytoxan

Well, the daratumumab and pomalyst train has left the station without me.  My doctor decided that it wasn’t helping me anymore, so I’ve moved on.

A few weeks ago I started carfilzomib (Kyprolis) and cyclophosphamide (Cytoxan).  I also have 20 mg of dexamethasone every week. I have carfilzomib on Thursdays and Fridays and Cytoxan only on Thursdays.  I’ll have three weeks on, then one week off.  So far, my CBCs are pretty good.  I have only slightly low hgb, rbc and platelets.  Those were all low most of the time before this, anyway, so that’s nothing new.

As soon as I have some test results to post, I’ll do that.

If you’ve been on this treatment, I’d like to hear from you.